Minnesota, 2011

Winter Weather in Minnesota, March 22 to 23, 2011

March 22 to 23, 2011 · NWS FSD · 2 events in 2 counties and zones

Snow produced generally light accumulations in the area north of Interstate 90, but accumulated up to 5 inches in Lyon County Minnesota at Marshall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow produced generally light accumulations in the area north of Interstate 90, but accumulated up to 5 inches in Lyon County Minnesota at Marshall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 22, 8:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 22, 8:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT TUE MAR 22 2011

.DISCUSSION...
PRECIPITATION SHIELD SLOWLY LIFTING NORTHEAST AND BEGINNING TO
FIZZLE OUT. SHOULD SEE MOST OF THE CWA PRECIPITATION FREE BY
3Z...ALTHOUGH MAY SEE PRECIPITATION HANG ON TOWARD HIGHWAY 14 FROM
AROUND BROOKINGS TO MARSHALL MN. THE RAIN WHICH HAS FALLEN THUS FAR
WILL CERTAINLY NOT HELP THE FLOODING SITUATION BUT NOT EXPECTING
MAJOR IMPACTS ON THE RIVERS EITHER. SOME RIVERS WILL CREST A BIT
HIGHER THAN PREVIOUSLY FORECAST DUE TO THE RAINFALL. PRECIPITATION
WILL BEGIN TO CHANGE OVER TO SNOW ACROSS THE NORTHERN CWA THIS
EVENING. MAY SEE SNOW FALL AMOUNTS OF A FEW INCHES TOWARD BROOKINGS
AND HIGHER TERRAIN IN SW MN TONIGHT. SNOW WILL SLOWLY SHIFT SOUTH
LATE TONIGHT AND THEN INTO THE DAY TOMORROW AS AN ELEVATED TROWAL
OVER NE SD MOVES INTO SE SD AND SW MN. TROWAL IS VERY NOCITABLE AT
600 AND 500 MB. SNOW AMOUNTS TOMORROW SHOULD BE MINIMAL WITH MUCH OF
THE SNOW MELTING AS IT HITS THE GROUND.

&&

.AVIATION...
MOST OF THE HEAVIER PRECIPITATION NOW NORTH AND EAST OF THE AREA
WITH IFR TO LOW END MVFR CEILINGS FILLING IN BEHIND AND EXPECTED TO
REMAIN IN THROUGH TOMORROW. AS A NORTHWEST WIND BECOMES ESTABLISHED
ACROSS THE AREA...VISIBILITIES SHOULD REMAIN VFR THROUGH MOST OF THE
NIGHT. KHON WILL SEE THE EARLIEST CHANCE FOR REDUCED VISIBILITIES IN
SNOW AFTER ABOUT 10Z WHERE SOME MVFR VISIBILITIES WILL BE POSSIBLE.
THIS ACTIVITY COULD ALSO DROP TO AROUND THE KFSD AREA AFTER ABOUT
15Z.

&&

.PREV DISCUSSION...
IN THE NEAR TERM...THUNDERSTORMS WITH HAIL ARE A CONSIDERABLE THREAT
ACROSS NW IA AND IMMEDIATE ADJACENT AREAS. ML CAPES IN THOSE AREAS
ARE NEAR 500 J/KG...WITH PARCELS LIFTING FROM NEAR 850MB. THEREFORE
BELIEVE THAT THE STRONG WIND SHEAR BELOW THE 1KM LEVEL WILL NOT BE
TAPPED INTO...BUT THERE IS STILL ENOUGH ELEVATED SHEAR AS WITNESSED
IN THE TOTAL EFFECTIVE WIND SHEAR FIELD...THAT HAILERS WILL OCCUR
ESPECIALLY CONSIDERING THE COLD TEMPERATURES INHIBITING MELTING. THE
BEST CHANCES FOR SEVERE HAILERS ARE STILL CLOSELY HELD TO THE SIOUX
CITY AREA ITSELF...WHERE WARMING HAS OCCURRED ALLOWING SOME
INSTABILITY TO DEVELOP. AFTER EARLY EVENING...THE THUNDERSTORM
CONDITIONS SHOULD MOVE OFF TO THE EAST OF OUR FORECAST AREA...
LEAVING THE INVERTED TROUGH TO PINWHEEL AROUND OUR NORTHERN AND
EASTERN ZONES. SURFACE AND TEMPERATURES ALOFT GET COLD ENOUGH
TONIGHT TO LIKELY CAUSE SOME LIGHT ACCUMULATING SNOW ALONG THE
HIGHWAY 14 CORRIDOR...WITH LIQUID AMOUNTS RAPIDLY DROPPING OFF SOUTH
OF THERE. TROWALING IS BACKING INTO EAST CENTRAL SD THROUGH THE
NIGHT...BUT AS IT HEADS SOUTHWARD LATE TONIGHT...THE TROWALING IS
PROGGED TO SIGNIFICANTLY WEAKEN. FINALLY FOR TONIGHT...THE WNW WINDS
WILL BECOME RATHER BREEZY ACROSS OUR MO RIVER VALLEY COUNTIES WHERE
FUNNELING IS LIKELY TO OCCUR.  /MJF

BY WEDNESDAY MORNING THE UPPER LEVEL LOW WILL BEGIN TO PUSH TO THE
EAST OF OUR CWA...WITH A MID LEVEL VORT MAX SWINGING SOUTHWARD ON
THE BACKSIDE OF THE LOW. THIS WILL KEEP SOME LINGERING PRECIPITATION
ACROSS OUR NORTH AND EAST...AND THERMAL PROFILES WILL BE COLD ENOUGH
BY THAT POINT TO SUPPORT SNOW...WITH PERHAPS UP TO AN INCH OF
ACCUMULATION IN OUR NORTHERN MOST COUNTIES. EVEN SO...MAY STILL SEE
MORE OF A RAIN/SNOW MIX IN OUR FAR SOUTH WHERE SURFACE TEMPERATURES
WILL STILL REACH THE UPPER 30S. TEMPERATURES WILL MOVE LITTLE DURING
THE DAY WITH COLD AIR ADVECTION AND SLOWLY FALLING 925 MB
TEMPERATURES...AND HIGHS WILL ONLY BE AROUND 30 IN THE NORTH TO
CLOSE TO 40 IN PORTIONS OF NORTHWESTERN IOWA...THOUGH READINGS MAY
FALL A BIT IN OUR NORTH DURING THE DAY. TO AGGRAVATE THE
MISERY...WIND CHILLS WILL FEEL LIKE THE TEENS AND 20S WITH
NORTHWESTERLY WINDS BLOWING AT 20 TO 30 KTS.

DYNAMICS PULL AWAY ON WEDNESDAY NIGHT WITH ANY LIGHT PRECIPITATION
ENDING IN OUR NORTHEASTERN ZONES EARLY...THEN DECREASING
CLOUDS...WITH DYING WINDS IN A WEAKENING GRADIENT. LOWS WILL DROP
INTO THE MID TEENS THROUGH THE HURON/BROOKINGS/MARSHALL CORRIDOR TO
THE LOWER 20S ALONG THE SOUTHERN MISSOURI RIVER CORRIDOR.

RIDGE OF HIGH PRESSURE SWINGS ACROSS THE NORTHERN PLAINS ON
THURSDAY...WITH WINDS TRANSITIONING TO A SOUTHEASTERLY DIRECTION IN
OUR WEST BY AFTERNOON AS THE HIGH MOVES EAST. WITH THIS...HIGHS WILL
REACH CLOSE TO 40 FROM CHAMBERLAIN TO SIOUX CITY...THOUGH COLD AIR
WILL REMAIN ENTRENCHED IN OUR NORTHEAST...WITH HIGHS IN THE UPPER
20S OVER PARTS OF SOUTHWESTERN MINNESOTA. IS NOW LOOKING LIKE A
BETTER CHANCE OF PRECIPITATION FOR LATER ON THURSDAY NIGHT AND
FRIDAY AS STRONG MIDLEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT
OVERSPREAD THE AREA. WHILE TEMPERATURES MAY WARM A TAD ON FRIDAY
OVER THURSDAYS HIGHS...WILL GENERALLY BE THE SAME WITH A COOL
EASTERLY LOW LEVEL FLOW IN PLACE AND HIGHS MAINLY IN THE 30S.

FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...REMAINING MUCH
BELOW NORMAL WITH REGARD TO TEMPERATURES UNDER AN
EASTERLY/NORTHEASTERLY LOW LEVEL FLOW THROUGH THE PERIOD...WITH
HIGHS IN THE 30S AND LOWS PRIMARILY IN THE 20S. WHILE CANNOT RULE
OUT SOME VERY LIGHT PRECIPITATION OVER THE WEEKEND...NO MAJOR SYSTEM
IS IN SITE.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Mar 22, 6:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAR 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
756 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK
RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR MUCH OF THIS
WEEK.

ADDITIONAL LOCALIZED FLOODING WILL ALSO BE POSSIBLE OVER MUCH OF
THE AREA...ESPECIALLY EAST OF A DE SMET TO SIOUX CITY LINE WHERE
RAINFALL LAST NIGHT THROUGH EARLY THIS EVENING HAS PRODUCED AREAS
OF A QUARTER TO A HALF AN INCH OF RAINFALL. ONE AREA OF CONCERN
WILL BE OVER SOUTHWEST MINNESOTA WHERE A QUICK HALF AN INCH TO AN
INCH OF RAIN WILL BE POSSIBLE BEFORE MIDNIGHT.

WINTER WEATHER...
SNOWFALL AMOUNTS OF AN INCH OR TWO WILL BE POSSIBLE LATE TONIGHT
INTO WEDNESDAY MORNING ALONG THE HIGHWAY 14 CORRIDOR.

WIND AND FOG...
WINDY CONDITIONS WILL CONTINUE OVER SOUTHWEST MINNESOTA...BUT
GRADUALLY TAPER OFF BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WINDS OF 25 TO 35 MPH WILL BE POSSIBLE DOWN THE
MISSOURI RIVER VALLEY WEDNESDAY INTO EARLY WEDNESDAY EVENING.

THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH WEAK SYSTEMS
MOVING INTO THE AREA FRIDAY AND SATURDAY. HEAVY SNOW IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
March 22, 10:00 PM CST to March 23, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with the heaviest amounts along the eastern edge of the county.

Winter Weather, Lyon

When
March 22, 10:00 PM CST to March 23, 9:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, including 5 inches at Marshall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289717, 289718.